Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 148, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 29, 2017, 5:41 AM CDT for 5 counties in Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2017, 5:41 AM CDT (10:41 UTC)
- Expired
- Jun 29, 2017, 6:30 AM CDT
- In force
- 49 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Coffey County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 66 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 1:22 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 10.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2166 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 377 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 22.7
The text
As transmitted.
331
WUUS53 KTOP 291041
SVRTOP
KSC031-111-127-139-197-291130-
/O.NEW.KTOP.SV.W.0148.170629T1041Z-170629T1130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
541 AM CDT THU JUN 29 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Morris County in east central Kansas...
Southeastern Wabaunsee County in east central Kansas...
Southern Osage County in east central Kansas...
Northwestern Coffey County in east central Kansas...
Lyon County in east central Kansas...
* Until 630 AM CDT
* At 540 AM CDT, severe thunderstorms were located along a line
extending from Harveyville to near Allen to near Dunlap, moving
southeast at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Emporia, Osage City, Lyndon, Lebo, Burlingame, Americus, Waverly,
Olpe, New Strawn, Melvern, Hartford, Neosho Rapids, Harveyville,
Reading, Allen, Admire, Olivet, Bushong, Dunlap and Beto Junction.
This includes the following highways...
Interstate 35 between mile markers 128 and 165.
Kansas Turnpike between mile markers 122 and 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3816 9596 3817 9596 3817 9613 3843 9635
3852 9635 3852 9643 3856 9646 3866 9621
3885 9599 3854 9551 3851 9551 3826 9570
TIME...MOT...LOC 1040Z 314DEG 29KT 3879 9596 3863 9616 3854 9637
HAIL...0.88IN
WIND...60MPH
$$
BD1 follow-up statement
543
WWUS53 KTOP 291116
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
616 AM CDT THU JUN 29 2017
KSC127-197-291125-
/O.CAN.KTOP.SV.W.0148.000000T0000Z-170629T1130Z/
Morris-Wabaunsee-
616 AM CDT THU JUN 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORRIS AND
SOUTHEASTERN WABAUNSEE COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3829 9568 3824 9576 3817 9613 3818 9613
3842 9634 3844 9635 3851 9635 3860 9611
3875 9584 3853 9551 3851 9551
TIME...MOT...LOC 1115Z 321DEG 35KT 3860 9578 3847 9600 3843 9624
$$
KSC031-111-139-291130-
/O.CON.KTOP.SV.W.0148.000000T0000Z-170629T1130Z/
Osage-Coffey-Lyon-
616 AM CDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR SOUTHERN OSAGE...NORTHWESTERN COFFEY AND CENTRAL LYON COUNTIES...
At 615 AM CDT, severe thunderstorms were located along a line
extending from 3 miles southeast of Osage City to 3 miles southwest
of Reading to 3 miles northwest of Emporia, moving southeast at 40
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Emporia, Osage City, Lyndon, Lebo, Burlingame, Americus, Waverly,
Olpe, New Strawn, Melvern, Hartford, Neosho Rapids, Reading, Olivet,
Beto Junction, John Redmond Reservoir and Melvern Lake.
This includes the following highways...
Interstate 35 between mile markers 128 and 165.
Kansas Turnpike between mile markers 123 and 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3829 9568 3824 9576 3817 9613 3818 9613
3842 9634 3844 9635 3851 9635 3860 9611
3875 9584 3853 9551 3851 9551
TIME...MOT...LOC 1115Z 321DEG 35KT 3860 9578 3847 9600 3843 9624
HAIL...0.88IN
WIND...60MPH
$$
BDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 4:24 AM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 29, 4:24 AM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Topeka KS 424 AM CDT Thu Jun 29 2017 .SHORT TERM...(Today and tonight) Issued at 422 AM CDT Thu Jun 29 2017 A complicated set up is in place at 08Z with overnight convection along the KS/NE border in association with LLJ convergence continuing to evolve into a more linear small scale MCS advancing into the richer elevated theta-e axis. Severe threat at this time is low with a stable low level boundary layer and the LLJ beginning to show some signs of weakening on VAD wind profiles. With that said, some stronger winds may occur with some cells if strong enough precipitation mixes down stronger winds aloft. The upper pattern remains mainly zonal with embedded waves traversing the area. Currently, another cluster of storms is forward propagating into portions of western KS. This cluster of storms is expected to enter northeastern KS near the 12-15Z time frame. This will further complicate the mesoscale set up as currently a diffuse outflow boundary is stretched along the I-70 corridor. The synoptic boundary appears to be laid through southeastern NE back through an inverted trough and leeside low over SE CO into SW KS vicinity. Into early this morning, expecting ongoing convection to continue and taper off by mid to late morning over northeast KS as the LLJ veers and weakens over the area. Still some stronger updrafts could persist with marginal shear and steep mid level lapse rates contributing to pulsing nature. As convection diminishes and moves out of the area, clearing should take place with a weak mid level cap in place. Most guidance suggests that with strong destabilization into the afternoon will likely take place as southerly WAA continues to pool richer gulf moisture along and ahead of the synoptic boundary. As and impending shortwave approaches the region, mid level lapse rates should steepen and put MLCAPE values in the 3000-4000 J/kg range. A top of this instability, deep layer shear values range from 35-50kts which suggests there will be potential for any storms that develop to quickly rotate. As discrete cells mature, there is at least some potential for a tornado threat to be in place early on into a portion of the evening hours as SRH values should be between 100-150 m2/s2. Minimizing this threat is the fact that surface winds probably remain more southerly to slightly southwesterly. However, with the complicated outflow set up from multiple previous storms over the area, there could be an opportunity for some storms to ingest more favorable baroclinic vorticity and stretch that into the updrafts. Something that will likely be watch carefully. But, a large hail threat and strong outflow wind threat still appears most likely outcome. Storms should transition into a linear complex once again as the evening progresses and eventually move out of the area. Heavy rain is expected also with these storms, so while the flash flood watch has been passed at this time it won't be entirely out of the question that one or two flash flood warnings may be needed. Again, this will likely be highly localized. .LONG TERM...(Friday through Wednesday) Issued at 422 AM CDT Thu Jun 29 2017 Friday through Friday night, the upper trough across the central plains will will shift eastward into the mid MS river valley. The surface front will push southeast of the CWA after 12Z. The heavier rain and thunderstorms will move southeast along the front. There may be a few isolated showers that redevelop under the H5 trough axis Friday afternoon but these should end by 23Z. Highs will be cooler in the lower 80s. Saturday and Saturday night, the upper trough across the eastern conus will amplify and cause the mid and upper level flow across the plains to be from the northwest. At the surface a ridge of high pressure will push southeast across eastern KS into southern MO and AR. Highs will be in the mid 80s, with dewpoints in the mid to upper 50s. Sunday through Wednesday, An upper level trough will move east across the central rockies, then dig southeast and amplify across the plains. Both he ECMWF and GFS are much slower digging this upper trough across the eastern plains. Therefore, expect a chance for showers and thunderstorms from Sunday afternoon through Wednesday afternoon. I'm sure there will be some breaks in the rain chances but 4th of July fire works shows may see at least the chance for scattered showers and thunderstorms. Highs will be in the mid to upper 80s. Wednesday night through Thursday. The upper positive tile upper trough will finally move southeast across the mid and lower MS river valley. An upper level ridge will build east across the high plains. Expect temperatures to warm into the lower to mid 90s on Thursday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1154 PM CDT Wed Jun 28 2017 Confidence is not high in specifics of convective chances, but a few opportunities remain. Will watch latest trends for possible early VCTS especially at MHK. Still see better chances for TSRA to enter the area around 12Z, a bit later than before. Seems to be enough potential with front in the area for VCTS at the last several hours of the forecast. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Drake LONG TERM...Gargan AVIATION...65
Hazardous weather outlook, Jun 29, 4:21 AM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 421 AM CDT Thu Jun 29 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-300930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 421 AM CDT Thu Jun 29 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. There will be a chance for strong to severe storms this morning, then again late this afternoon and evening. The main hazards will be large hail and damaging winds. A tornado or two cannot be ruled out this afternoon and through the early evening hours. Locally heavy rainfall will also be possible, which could lead to some localized flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 29, 12:48 AM CDT, 4 hours 53 minutes before
Special Weather Statement National Weather Service Topeka KS 1248 AM CDT THU JUN 29 2017 KSZ021>023-290615- Clay-Pottawatomie-Riley- 1248 AM CDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RILEY...WESTERN POTTAWATOMIE AND EAST CENTRAL CLAY COUNTIES UNTIL 115 AM CDT... At 1247 AM CDT, Doppler radar was tracking a strong thunderstorm near Leonardville, moving east at 35 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Northern Manhattan, Riley, Leonardville, Olsburg, Randolph, Keats and Tuttle Creek Lake. LAT...LON 3948 9643 3921 9641 3922 9699 3940 9700 TIME...MOT...LOC 0547Z 266DEG 28KT 3932 9690 BD
Special weather statement, Jun 29, 2:21 AM CDT, 3 hours 20 minutes before
Special Weather Statement National Weather Service Topeka KS 221 AM CDT THU JUN 29 2017 KSZ008-009-290745- Republic-Washington- 221 AM CDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC AND NORTHWESTERN WASHINGTON COUNTIES UNTIL 245 AM CDT... At 219 AM CDT, Doppler radar was tracking a cluster of strong thunderstorm across Republic County which extended west into Jewel County. These storms were moving east at 35 mph. Dime to nickel size hail and winds in excess of 40 mph will be possible with these storm. Locations impacted include... Belleville, Washington, Linn, Scandia, Courtland, Cuba, Morrowville, Republic, Haddam, Munden, Narka, Mahaska and Agenda. A severe thunderstorm watch remains in effect until 1000 AM CDT for north central Kansas. LAT...LON 4000 9701 3968 9703 3973 9793 4000 9793 TIME...MOT...LOC 0719Z 277DEG 31KT 3990 9768 Gargan
Special weather statement, Jun 29, 4:07 AM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Topeka KS
407 AM CDT THU JUN 29 2017
KSZ022-023-038-290930-
Wabaunsee-Pottawatomie-Riley-
407 AM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY...NORTHWESTERN
WABAUNSEE AND SOUTHWESTERN POTTAWATOMIE COUNTIES UNTIL 430 AM CDT...
At 407 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Keats, moving southeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Manhattan, Wamego, Alma, St. George, McFarland, Keats, Tuttle Creek
Lake and Volland.
This includes Interstate 70 between mile markers 316 and 331.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1000 AM CDT for
northeastern and east central Kansas.
LAT...LON 3911 9616 3892 9640 3901 9650 3907 9650
3907 9657 3925 9677 3938 9662
TIME...MOT...LOC 0907Z 312DEG 32KT 3927 9663
BDSpecial weather statement, Jun 29, 4:41 AM CDT, 1 hour before
Special Weather Statement
National Weather Service Topeka KS
441 AM CDT THU JUN 29 2017
KSZ022>024-036-038-039-054-055-291015-
Wabaunsee-Geary-Shawnee-Lyon-Pottawatomie-Riley-Jackson-Osage-
441 AM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GEARY...SOUTHEASTERN
RILEY...SHAWNEE...WABAUNSEE...NORTHWESTERN OSAGE...SOUTHEASTERN
POTTAWATOMIE...SOUTHWESTERN JACKSON AND NORTH CENTRAL LYON COUNTIES
UNTIL 515 AM CDT...
At 441 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Emmett to 6 miles northwest of Volland.
Movement was southeast at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Topeka, Wamego, Rossville, Alma, Eskridge, St. Marys, Dover, Silver
Lake, Auburn, Maple Hill, McFarland, Harveyville, Paxico, Belvue,
Emmett, Allen, Delia, Willard, Bushong and Keene.
This includes the following highways...
Interstate 70 between mile markers 317 and 355.
Kansas Turnpike between mile markers 161 and 164, near mile marker
167, and between mile markers 176 and 177.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1000 AM CDT for
northeastern and east central Kansas.
LAT...LON 3878 9594 3861 9624 3880 9639 3882 9639
3883 9641 3902 9656 3938 9606 3907 9560
TIME...MOT...LOC 0941Z 318DEG 33KT 3929 9609 3901 9649
BDSpecial weather statement, Jun 29, 5:14 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Topeka KS
514 AM CDT THU JUN 29 2017
KSZ024-037>040-054-055-291045-
Wabaunsee-Shawnee-Lyon-Douglas-Jackson-Osage-Morris-
514 AM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORRIS...SHAWNEE...WEST
CENTRAL DOUGLAS...SOUTHERN WABAUNSEE...OSAGE...SOUTH CENTRAL JACKSON
AND LYON COUNTIES UNTIL 545 AM CDT...
At 514 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northeast of Silver Lake to 5 miles
northwest of Eskridge to near Wilsey. Movement was south at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Topeka, Emporia, Osage City, Council Grove, Carbondale, Rossville,
Eskridge, Tecumseh, Richland, Dover, Silver Lake, Auburn, Overbrook,
Lyndon, Burlingame, Americus, Scranton, Maple Hill, Harveyville and
Reading.
This includes the following highways...
Interstate 35 between mile markers 128 and 143.
Interstate 70 between mile markers 339 and 355.
Kansas Turnpike between mile markers 116 and 185.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1000 AM CDT for
east central Kansas.
LAT...LON 3852 9635 3852 9664 3868 9673 3898 9620
3929 9576 3883 9541 3845 9583 3843 9587
3843 9595 3840 9595 3823 9636
TIME...MOT...LOC 1014Z 343DEG 33KT 3918 9581 3892 9619 3866 9664
BDSpecial weather statement, Jun 29, 5:38 AM CDT, 3 minutes before
Special Weather Statement National Weather Service Topeka KS 538 AM CDT THU JUN 29 2017 KSZ008-020-291130- Republic-Cloud- 538 AM CDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC AND NORTHWESTERN CLOUD COUNTIES UNTIL 630 AM CDT... At 537 AM CDT, Doppler radar was tracking a strong thunderstorm over Montrose, moving east-northeast at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Belleville, Scandia, Jamestown, Courtland, Cuba, Norway, Republic, Munden and Agenda. A severe thunderstorm watch remains in effect until 1000 AM CDT for north central Kansas. LAT...LON 4000 9748 3966 9737 3954 9793 4000 9793 TIME...MOT...LOC 1037Z 250DEG 40KT 3978 9805 Gargan
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 9:37 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 29 min |
| Jun 28, 10:05 PM CDT | Special Weather Statement | TOP | Cloud, Washington | 40 min |
| Jun 28, 10:16 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 29 min |
| Jun 28, 10:46 PM CDT | Special Weather Statement | TOP | Clay, Cloud, Republic | 44 min |
| Jun 28, 10:51 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 24 min |
| Jun 29, 12:20 AM CDT | Special Weather Statement | TOP | Washington | 25 min |
| Jun 29, 12:48 AM CDT | Special Weather Statement | TOP | Riley | 27 min |
| Jun 29, 1:35 AM CDT | Severe Thunderstorm Warning | TOP | Republic | 40 min |
| Jun 29, 2:21 AM CDT | Special Weather Statement | TOP | Republic, Washington | 24 min |
| Jun 29, 4:07 AM CDT | Special Weather Statement | TOP | Riley | 23 min |
| Jun 29, 4:41 AM CDT | Special Weather Statement | TOP | Shawnee, Wabaunsee | 34 min |
| Jun 29, 5:14 AM CDT | Special Weather Statement | TOP | Lyon, Morris, Osage, Shawnee, Wabaunsee | 31 min |
| Jun 29, 5:38 AM CDT | Special Weather Statement | TOP | Republic | 52 min |
| Jun 29, 5:54 AM CDT | Special Weather Statement | TOP | Douglas, Franklin, Jefferson, Shawnee | 51 min |
| Jun 29, 9:30 AM CDT | River Flood Warning | TOP | Clay | 55 hr |
| Jun 29, 10:03 AM CDT | Special Weather Statement | TOP | Osage | 27 min |
| Jun 29, 6:35 PM CDT | Special Weather Statement | TOP | Anderson | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.